International

What poison could have killed Kim’s brother?

PARIS: The assassination of the North Korean leader’s half-brother saw Kim Jong-Nam collapse shortly after two women shoved a cloth in his face. He died before reaching hospital. But what toxin could have acted so fast?

Pierre Champy, a chemist at the French National Centre for Scientific Research, examines how the murder could have been carried out.

What poison could kill so quickly?

A: I don’t know of a toxin powerful enough to act by penetrating the skin that would kill so quickly.

But it could have been a spray, entering via his lungs or mouth, or a small injection device… As for the user, it was not extremely dangerous for them, so I don’t see this as being a toxin that acted by passing through the skin.

As for the substance itself, without having details on the symptoms it’s difficult to say — but there are in any case a fair few natural toxins or even medical substances which could kill quite quickly and in small doses.

Take cyanide for example, which can pass through the mucous membrane. There are clear clinical repercussions: respiratory difficulties, the skin turning blue. In the past it was widely used, especially in suicides.

READ MORE: Kim Jong Un’s half-brother murdered in Malaysia

Strychnine is another option, even if you have to use a lot of it. Or perhaps a poison that causes paralysis, but by injection.

Or even an “exotic” synthetic toxin, something that’s new. It’s feasible, if you have enough money and (access to) chemists.

In the affair of the Bulgarian umbrella (the 1978 murder of Bulgarian dissident Georgy Markov, killed with a poisoned umbrella tip on a London street) it was ricin, but in that case the dead man survived for a week.

As for the theory that it was an opioid, it would have to be in large doses, and the person could be saved by intubation (placing a tube into the windpipe to keep the airway open).

Why choose assassination by poison?

A: For a long time poisoning had the advantage of discretion. There were also fewer medical ways of reversing the poisoning and fewer ways of saving people — except for making them vomit.

Today it’s probably less used because there are often emergency treatments that are quite efficient. Poisoning often carries symptoms: if the person is convulsing, they can be given an anticonvulsant; if they’re having heart problems, you can give them a cardiac stimulant, and so on.

Will the autopsy tell us more?

A: The symptoms can already give us clues: sweating, the heart rate, redness, contraction of the pupils.

For the autopsy, it’s necessary to go in with an idea of what to look for — and then the capacity to find it, given a limit on detecting it or the eventual rapid elimination (of the poison from the victim’s body).

If this was a compound that degrades quickly, it will be difficult to detect it.

Print Friendly, PDF & Email
Please follow and like us:
20

Comments

comments




ARY Sports

Copyright © 2017 ARYNEWS.tv

To Top